June 20 2005, 4:15 pm PT | Posted in: Female Hair Loss
I am a 47 year old female, who has had thick, coarse hair all of my life. Last year, I had a few hot flashes, my gyn gave me some estradiol to take……..I felt better, discontinued it. *this was in April…I took it for a few months. I had a surgery in August…general anesthestic. In December my friend mentioned my hair looked thin. I got some Rogaine…..used for one month until my hair was falling out by the tons and I had noticable thinning in my temples/hairline. Hair looked much, much worse. Stopped using it Jan 21. Gyn gave me estradiol Feb 21st.,,after I saw him complaining of hair loss….he said I was periomenapausal. My hair shed slowed until two weeks ago and is now shedding again. I still have very thin hair in the bang area/temples….you can see my scalp in the sun or bright light. Blood work showed normal levels in all tests. I do have lots of new hair that can be seen over the back of my head…but I don’t see anything in my bang area. I am suffering anxiety and worrying constantly…which I know doesn’t help. How long does it take for hair to get back to normal if it is going to? Am I expecting results too soon? Have you ever heard of Rogaine making the problem worse and does it make it permanently worse?
I would like to consider a hair transplant if it can give me some density back. I am taking vitamins/EFA supplements….don’t smoke, ….also interestingly my once coarse hair is now soft/finer feeling which seems wierd.
thanks for any insight, help.
Your email sounds desperate and you need to be sure that there is no underlying medical condition causing your problem. Assuming that you fully check out (see female hair loss Q&A), then it sounds like much of your process is reversing. The reversal time should be less than a year. You should be evaluated by a doctor like me, who can determine your base line today, the full extent of your miniaturization and then follow your progress. A transplant can solve the ‘bang’ problem, but first let’s clear you of a medical problem.